March 2018, 38(3): 1505-1525. doi: 10.3934/dcds.2018062

Existence of nonnegative solutions to singular elliptic problems, a variational approach

Facultad de Matematica, Astronomia y Fisica, Universidad Nacional de Cordoba, Ciudad Universitaria, 5000 Cordoba, Argentina

* Corresponding author: Tomas Godoy

Received  May 2017 Published  December 2017

We consider the problem $-Δ u = χ_{\{ u>0\} }g( .,u) +f( .,u) $ in $Ω,$ $u = 0$ on $\partialΩ,$ $ u≥0$ in $Ω,$ where $Ω$ is a bounded domain in $\mathbb{R}^{n}$, $f:Ω×[ 0,∞) →\mathbb{R}$ and $ g:Ω×( 0,∞) →[ 0,∞) $ are Carathéodory functions, with $g( x,.) $ nonnegative, nonincreasing, and singular at the origin. We establish sufficient conditions for the existence of a nonnegative weak solution $0\not \equiv u∈ H_{0}^{1}( Ω) $ to the stated problem. We also provide conditions that guarantee that the found solution is positive $a.e.$ in $ Ω$. The problem with a parameter $Δ u = χ_{\{ u>0\} }g( .,u) +λ f( .,u) $ in $Ω,$ $u = 0$ on $ \partialΩ,$ $u≥0$ in $Ω$ is also studied. For both problems, the special case when $g( x,s) : = a( x) s^{-α( x) },$ i.e., a singularity with variable exponent, is also considered.

Citation: Tomas Godoy, Alfredo Guerin. Existence of nonnegative solutions to singular elliptic problems, a variational approach. Discrete & Continuous Dynamical Systems - A, 2018, 38 (3) : 1505-1525. doi: 10.3934/dcds.2018062
References:
[1]

B. Bougherara and J. Giacomoni, Existence of mild solutions for a singular parabolic equation and stabilization, Adv. Nonlinear Anal., 4 (2015), 123-134.

[2]

B. BougheraraJ. Giacomoni and J. Herná ndez, Existence and regularity of weak solutions for singular elliptic problems, 2014 Madrid Conference on Applied Mathematics in honor of Alfonso Casal, Electron. J. Diff. Equ., 22 (2015), 19-30.

[3]

H. Brezis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, 1st edition, Springer-Verlag, New York, 2011.

[4]

H. Brezis and X Cabre, Some simple nonlinear pde's without solutions, Bollettino dell'Unione Matematica Italiana, 1 (1998), 223-262.

[5]

A. Callegari and A. Nachman, A nonlinear singular boundary-value problem in the theory of pseudoplastic fluids, SIAM J. Appl. Math., 38 (1980), 275-281. doi: 10.1137/0138024.

[6]

Y. ChuY. Gao and Y. Gao, Existence of solutions to a class of semilinear elliptic problem with nonlinear singular terms and variable exponent, Journal of Function Spaces, 2016 (2016), Art. ID 9794739, 11 pp.

[7]

F. CîrsteaM. Ghergu and V. Rădulescu, Combined effects of asymptotically linear and singular nonlinearities in bifurcation problems of Lane-Emden-Fowler type, Math. Pures Appl., 84 (2005), 493-508. doi: 10.1016/j.matpur.2004.09.005.

[8]

M. M. Coclite and G. Palmieri, On a singular nonlinear Dirichlet problem, Comm. Part. Differ. Equat., 14 (1989), 1315-1327. doi: 10.1080/03605308908820656.

[9]

D. S. Cohen and H. B. Keller, Some positive problems suggested by nonlinear heat generators, J. Math. Mech., 16 (1967), 1361-1376.

[10]

M. G. CrandallP. H. Rabinowitz and L. Tartar, On a Dirichlet problem with a singular nonlinearity, Comm. Part. Differ. Equations, 2 (1977), 193-222. doi: 10.1080/03605307708820029.

[11]

J. Dávila and M. Montenegro, Positive versus free boundary solutions to a singular elliptic equation, J. Anal. Math., 90 (2003), 303-335. doi: 10.1007/BF02786560.

[12]

D. G. De Figueiredo, Positive solutions of semilinear elliptic equations, in Lect. Notes Math. 957, Differential Equations (eds. D. G. de Figueiredo and C. S. HÃ ¶nig), Springer-Verlag, New York, (1982), 34–87.

[13]

M. A. del Pino, A global estimate for the gradient in a singular elliptic boundary value problem, Proc. R. Soc. Edinburgh Sect. A, 122 (1992), 341-352. doi: 10.1017/S0308210500021144.

[14]

J. I. Díaz and J. Hernández, Positive and free boundary solutions to singular nonlinear elliptic problems with absorption; An overview and open problems, Variational and Topological Methods: Theory, Applications, Numerical Simulations, and Open Problems (2012). Electron. J. Diff. Equ., 21 (2014), 31-44.

[15]

J. DíazM. Morel and L. Oswald, An elliptic equation with singular nonlinearity, Comm. Part. Diff. Eq., 12 (1987), 1333-1344. doi: 10.1080/03605308708820531.

[16]

L. DupaigneM. Ghergu and V. Rădulescu, Lane-Emden-Fowler equations with convection and singular potential, J. Math. Pures Appl., 87 (2007), 563-581. doi: 10.1016/j.matpur.2007.03.002.

[17]

W. Fulks and J. S. Maybee, A singular nonlinear equation, Osaka Math. J., 12 (1960), 1-19.

[18]

L. Gasiński and N. S. Papageorgiou, Nonlinear elliptic equations with singular terms and combined nonlinearities, Ann. Henri Poincaré, 13 (2012), 481-512. doi: 10.1007/s00023-011-0129-9.

[19]

M. GherguV. Liskevich and Z. Sobol, Singular solutions for second-order non-divergence type elliptic inequalities in punctured balls, J. Anal. Math., 123 (2014), 251-279. doi: 10.1007/s11854-014-0020-y.

[20]

M. Ghergu and V. D. Rădulescu, Multi-parameter bifurcation and asymptotics for the singular Lane-Emden-Fowler equation with a convection term, Proc. Royal Soc. Edinburgh, Sect. A, 135 (2005), 61-84. doi: 10.1017/S0308210500003760.

[21] M. Ghergu and V. D. Rădulescu, Singular Elliptic Problems: Bifurcation and Asymptotic Analysis, 1 edition, Oxford Lecture Series in Mathematics and Its Applications, Oxford University Press, 2008.
[22]

T. Godoy and A. Guerin, Nonnegative solutions of a singular elliptic problem, Electron. J. Diff. Equ., 2016 (2016), 1-16.

[23]

T. Godoy and A. Guerin, Existence of nonnegative solutions for some singular elliptic problems, Journal of Nonlinear Functional Analysis, 2017 (2017), Article ID 11, 1-23.

[24]

A. C. Lazer and P. J. McKenna, On a singular nonlinear elliptic boundary value problem, Proc. Amer. Math. Soc., 111 (1991), 721-730. doi: 10.1090/S0002-9939-1991-1037213-9.

[25]

N. S. Papageorgiou and G. Smyrlis, Nonlinear elliptic equations with singular reaction, Osaka J. Math., 53 (2016), 489-514.

[26]

V. D. Rădulescu, Singular phenomena in nonlinear elliptic problems. From blow-up boundary solutions to equations with singular nonlinearities, in Handbook of Differential Equations: Stationary Partial Differential Equations, Vol. 4 (ed. M. Chipot), North-Holland Elsevier Science, Amsterdam, (2007), 483–591.

[27]

J. Shi and M. Yao, On a singular nonlinear semilinear elliptic problem, Proc. R. Soc. Edinburgh, Sect A, 128 (1998), 1389-1401. doi: 10.1017/S0308210500027384.

show all references

References:
[1]

B. Bougherara and J. Giacomoni, Existence of mild solutions for a singular parabolic equation and stabilization, Adv. Nonlinear Anal., 4 (2015), 123-134.

[2]

B. BougheraraJ. Giacomoni and J. Herná ndez, Existence and regularity of weak solutions for singular elliptic problems, 2014 Madrid Conference on Applied Mathematics in honor of Alfonso Casal, Electron. J. Diff. Equ., 22 (2015), 19-30.

[3]

H. Brezis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, 1st edition, Springer-Verlag, New York, 2011.

[4]

H. Brezis and X Cabre, Some simple nonlinear pde's without solutions, Bollettino dell'Unione Matematica Italiana, 1 (1998), 223-262.

[5]

A. Callegari and A. Nachman, A nonlinear singular boundary-value problem in the theory of pseudoplastic fluids, SIAM J. Appl. Math., 38 (1980), 275-281. doi: 10.1137/0138024.

[6]

Y. ChuY. Gao and Y. Gao, Existence of solutions to a class of semilinear elliptic problem with nonlinear singular terms and variable exponent, Journal of Function Spaces, 2016 (2016), Art. ID 9794739, 11 pp.

[7]

F. CîrsteaM. Ghergu and V. Rădulescu, Combined effects of asymptotically linear and singular nonlinearities in bifurcation problems of Lane-Emden-Fowler type, Math. Pures Appl., 84 (2005), 493-508. doi: 10.1016/j.matpur.2004.09.005.

[8]

M. M. Coclite and G. Palmieri, On a singular nonlinear Dirichlet problem, Comm. Part. Differ. Equat., 14 (1989), 1315-1327. doi: 10.1080/03605308908820656.

[9]

D. S. Cohen and H. B. Keller, Some positive problems suggested by nonlinear heat generators, J. Math. Mech., 16 (1967), 1361-1376.

[10]

M. G. CrandallP. H. Rabinowitz and L. Tartar, On a Dirichlet problem with a singular nonlinearity, Comm. Part. Differ. Equations, 2 (1977), 193-222. doi: 10.1080/03605307708820029.

[11]

J. Dávila and M. Montenegro, Positive versus free boundary solutions to a singular elliptic equation, J. Anal. Math., 90 (2003), 303-335. doi: 10.1007/BF02786560.

[12]

D. G. De Figueiredo, Positive solutions of semilinear elliptic equations, in Lect. Notes Math. 957, Differential Equations (eds. D. G. de Figueiredo and C. S. HÃ ¶nig), Springer-Verlag, New York, (1982), 34–87.

[13]

M. A. del Pino, A global estimate for the gradient in a singular elliptic boundary value problem, Proc. R. Soc. Edinburgh Sect. A, 122 (1992), 341-352. doi: 10.1017/S0308210500021144.

[14]

J. I. Díaz and J. Hernández, Positive and free boundary solutions to singular nonlinear elliptic problems with absorption; An overview and open problems, Variational and Topological Methods: Theory, Applications, Numerical Simulations, and Open Problems (2012). Electron. J. Diff. Equ., 21 (2014), 31-44.

[15]

J. DíazM. Morel and L. Oswald, An elliptic equation with singular nonlinearity, Comm. Part. Diff. Eq., 12 (1987), 1333-1344. doi: 10.1080/03605308708820531.

[16]

L. DupaigneM. Ghergu and V. Rădulescu, Lane-Emden-Fowler equations with convection and singular potential, J. Math. Pures Appl., 87 (2007), 563-581. doi: 10.1016/j.matpur.2007.03.002.

[17]

W. Fulks and J. S. Maybee, A singular nonlinear equation, Osaka Math. J., 12 (1960), 1-19.

[18]

L. Gasiński and N. S. Papageorgiou, Nonlinear elliptic equations with singular terms and combined nonlinearities, Ann. Henri Poincaré, 13 (2012), 481-512. doi: 10.1007/s00023-011-0129-9.

[19]

M. GherguV. Liskevich and Z. Sobol, Singular solutions for second-order non-divergence type elliptic inequalities in punctured balls, J. Anal. Math., 123 (2014), 251-279. doi: 10.1007/s11854-014-0020-y.

[20]

M. Ghergu and V. D. Rădulescu, Multi-parameter bifurcation and asymptotics for the singular Lane-Emden-Fowler equation with a convection term, Proc. Royal Soc. Edinburgh, Sect. A, 135 (2005), 61-84. doi: 10.1017/S0308210500003760.

[21] M. Ghergu and V. D. Rădulescu, Singular Elliptic Problems: Bifurcation and Asymptotic Analysis, 1 edition, Oxford Lecture Series in Mathematics and Its Applications, Oxford University Press, 2008.
[22]

T. Godoy and A. Guerin, Nonnegative solutions of a singular elliptic problem, Electron. J. Diff. Equ., 2016 (2016), 1-16.

[23]

T. Godoy and A. Guerin, Existence of nonnegative solutions for some singular elliptic problems, Journal of Nonlinear Functional Analysis, 2017 (2017), Article ID 11, 1-23.

[24]

A. C. Lazer and P. J. McKenna, On a singular nonlinear elliptic boundary value problem, Proc. Amer. Math. Soc., 111 (1991), 721-730. doi: 10.1090/S0002-9939-1991-1037213-9.

[25]

N. S. Papageorgiou and G. Smyrlis, Nonlinear elliptic equations with singular reaction, Osaka J. Math., 53 (2016), 489-514.

[26]

V. D. Rădulescu, Singular phenomena in nonlinear elliptic problems. From blow-up boundary solutions to equations with singular nonlinearities, in Handbook of Differential Equations: Stationary Partial Differential Equations, Vol. 4 (ed. M. Chipot), North-Holland Elsevier Science, Amsterdam, (2007), 483–591.

[27]

J. Shi and M. Yao, On a singular nonlinear semilinear elliptic problem, Proc. R. Soc. Edinburgh, Sect A, 128 (1998), 1389-1401. doi: 10.1017/S0308210500027384.

[1]

Andrzej Szulkin, Shoyeb Waliullah. Infinitely many solutions for some singular elliptic problems. Discrete & Continuous Dynamical Systems - A, 2013, 33 (1) : 321-333. doi: 10.3934/dcds.2013.33.321

[2]

Jinggang Tan. Positive solutions for non local elliptic problems. Discrete & Continuous Dynamical Systems - A, 2013, 33 (2) : 837-859. doi: 10.3934/dcds.2013.33.837

[3]

M. Gaudenzi, P. Habets, F. Zanolin. Positive solutions of superlinear boundary value problems with singular indefinite weight. Communications on Pure & Applied Analysis, 2003, 2 (3) : 411-423. doi: 10.3934/cpaa.2003.2.411

[4]

Rong Xiao, Yuying Zhou. Multiple solutions for a class of semilinear elliptic variational inclusion problems. Journal of Industrial & Management Optimization, 2011, 7 (4) : 991-1002. doi: 10.3934/jimo.2011.7.991

[5]

Ana Maria Bertone, J.V. Goncalves. Discontinuous elliptic problems in $R^N$: Lower and upper solutions and variational principles. Discrete & Continuous Dynamical Systems - A, 2000, 6 (2) : 315-328. doi: 10.3934/dcds.2000.6.315

[6]

M. Chuaqui, C. Cortázar, M. Elgueta, J. García-Melián. Uniqueness and boundary behavior of large solutions to elliptic problems with singular weights. Communications on Pure & Applied Analysis, 2004, 3 (4) : 653-662. doi: 10.3934/cpaa.2004.3.653

[7]

Jing Zhang, Shiwang Ma. Positive solutions of perturbed elliptic problems involving Hardy potential and critical Sobolev exponent. Discrete & Continuous Dynamical Systems - B, 2016, 21 (6) : 1999-2009. doi: 10.3934/dcdsb.2016033

[8]

Alfonso Castro, Rosa Pardo. A priori estimates for positive solutions to subcritical elliptic problems in a class of non-convex regions. Discrete & Continuous Dynamical Systems - B, 2017, 22 (3) : 783-790. doi: 10.3934/dcdsb.2017038

[9]

M. Delgado-Téllez, Alberto Ibort. On the geometry and topology of singular optimal control problems and their solutions. Conference Publications, 2003, 2003 (Special) : 223-233. doi: 10.3934/proc.2003.2003.223

[10]

Maria Assunta Pozio, Fabio Punzo, Alberto Tesei. Uniqueness and nonuniqueness of solutions to parabolic problems with singular coefficients. Discrete & Continuous Dynamical Systems - A, 2011, 30 (3) : 891-916. doi: 10.3934/dcds.2011.30.891

[11]

Maria Assunta Pozio, Alberto Tesei. On the uniqueness of bounded solutions to singular parabolic problems. Discrete & Continuous Dynamical Systems - A, 2005, 13 (1) : 117-137. doi: 10.3934/dcds.2005.13.117

[12]

G. Infante. Positive solutions of nonlocal boundary value problems with singularities. Conference Publications, 2009, 2009 (Special) : 377-384. doi: 10.3934/proc.2009.2009.377

[13]

John R. Graef, Lingju Kong, Qingkai Kong, Min Wang. Positive solutions of nonlocal fractional boundary value problems. Conference Publications, 2013, 2013 (special) : 283-290. doi: 10.3934/proc.2013.2013.283

[14]

Xing Liu, Yijing Sun. Multiple positive solutions for Kirchhoff type problems with singularity. Communications on Pure & Applied Analysis, 2013, 12 (2) : 721-733. doi: 10.3934/cpaa.2013.12.721

[15]

John V. Baxley, Philip T. Carroll. Nonlinear boundary value problems with multiple positive solutions. Conference Publications, 2003, 2003 (Special) : 83-90. doi: 10.3934/proc.2003.2003.83

[16]

Friedemann Brock, Leonelo Iturriaga, Justino Sánchez, Pedro Ubilla. Existence of positive solutions for $p$--Laplacian problems with weights. Communications on Pure & Applied Analysis, 2006, 5 (4) : 941-952. doi: 10.3934/cpaa.2006.5.941

[17]

Zongming Guo, Xuefei Bai. On the global branch of positive radial solutions of an elliptic problem with singular nonlinearity. Communications on Pure & Applied Analysis, 2008, 7 (5) : 1091-1107. doi: 10.3934/cpaa.2008.7.1091

[18]

Xiaomei Sun, Wenyi Chen. Positive solutions for singular elliptic equations with critical Hardy-Sobolev exponent. Communications on Pure & Applied Analysis, 2011, 10 (2) : 527-540. doi: 10.3934/cpaa.2011.10.527

[19]

Tokushi Sato, Tatsuya Watanabe. Singular positive solutions for a fourth order elliptic problem in $R$. Communications on Pure & Applied Analysis, 2011, 10 (1) : 245-268. doi: 10.3934/cpaa.2011.10.245

[20]

Luiz F. O. Faria. Existence and uniqueness of positive solutions for singular biharmonic elliptic systems. Conference Publications, 2015, 2015 (special) : 400-408. doi: 10.3934/proc.2015.0400

2017 Impact Factor: 1.179

Metrics

  • PDF downloads (141)
  • HTML views (313)
  • Cited by (0)

Other articles
by authors

[Back to Top]